Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
isk8

Spironolactone - New side effects after 3 months of higher dosage

Recommended Posts

Hello. I've been taking Sprionolactone on and off since 2008. I am 35 years old and have had acne since I was a teenager. It got much worse in my mid-20's and then even worse when I was pregnant at the age of 30. I have tried everything, including Accutane, which I had to stop after 3 weeks due to an allergic reaction. In 2008, an NP prescribed Spironolactone 50 mg per day. It completely cleared my skin. The only side effect I had was increased urination, but this subsided after a few months.

In early 2009, I had my Mirena IUD removed, and my OB put me on Yaz for BC. She also did not want me taking Spiro with the Yaz, so I stopped. Of course, my acne came back. Yaz also caused side effects, so I eventually stopped it too. After trying to control my acne with diets, supplements, and facials for a while, I went back on the Spiro. I started at 50 mg per day, but after doing that for 4 months, it was not clearing my face. About three months ago, I increased my dose to 100 mg per day and now my face is clear!

Just this week, after taking 100 mg per day for three months, I'm starting to get side effects - headaches and some nausea. I know it's the Spiro, as my headache gets worse about an hour after taking it.

I've read a ton of info about Spiro on this board and other places, and although there is much talk about side effects, it seems everyone experiences side effects when they are first taking Spiro. Has anyone ever experienced side effects after they have been on it for a while and increased the dose?

Thanks!

Link to comment
Share on other sites

Hello. I've been taking Sprionolactone on and off since 2008. I am 35 years old and have had acne since I was a teenager. It got much worse in my mid-20's and then even worse when I was pregnant at the age of 30. I have tried everything, including Accutane, which I had to stop after 3 weeks due to an allergic reaction. In 2008, an NP prescribed Spironolactone 50 mg per day. It completely cleared my skin. The only side effect I had was increased urination, but this subsided after a few months.

In early 2009, I had my Mirena IUD removed, and my OB put me on Yaz for BC. She also did not want me taking Spiro with the Yaz, so I stopped. Of course, my acne came back. Yaz also caused side effects, so I eventually stopped it too. After trying to control my acne with diets, supplements, and facials for a while, I went back on the Spiro. I started at 50 mg per day, but after doing that for 4 months, it was not clearing my face. About three months ago, I increased my dose to 100 mg per day and now my face is clear!

Just this week, after taking 100 mg per day for three months, I'm starting to get side effects - headaches and some nausea. I know it's the Spiro, as my headache gets worse about an hour after taking it.

I've read a ton of info about Spiro on this board and other places, and although there is much talk about side effects, it seems everyone experiences side effects when they are first taking Spiro. Has anyone ever experienced side effects after they have been on it for a while and increased the dose?

Thanks!

Most headaches whether or not you are on spiro are caused by dehydration. Make sure you are drinking a lot of water. You've probably heard this before but just thought I'd throw it out there. If that doesn't work, then there are other androgen inhibiting drugs out there.

Link to comment
Share on other sites

isk...i get the bad headaches after i dont drink enough water and i am starting my 5th month tomorrow. I also wondering if you experienced an initial breakout after bumping your dosage to 100mg? I have seen very minimal results so far and like i said i'm starting my 5th month..I started on 50mg and then increased a month ago to 75mg a day and so far nothing. I have mainly clogged pores and tons of little pin sized whiteheads...thanks

Link to comment
Share on other sites

I just bumped my dosage from 50 to 100mg last week and am breaking out worse :( Hoping this is the IB. I, too, have pin sized zits.

Link to comment
Share on other sites

isk...i get the bad headaches after i dont drink enough water and i am starting my 5th month tomorrow. I also wondering if you experienced an initial breakout after bumping your dosage to 100mg? I have seen very minimal results so far and like i said i'm starting my 5th month..I started on 50mg and then increased a month ago to 75mg a day and so far nothing. I have mainly clogged pores and tons of little pin sized whiteheads...thanks

I did not have an intial breakout when I bumped my dose. But it did take me about 2 months on the 100 mg to have completely clear skin.

I have since decreased my dosage to 75mg per day - 25mg in the AM and 50 in the PM, and I have not had any more headaches/nausea. But, I had a horrible stomach bug this weekend which threw off my dosing (I wasn't able to keep anything down for about 2 days, so I didn't take any Spiro), so who knows what is going to happen in the near future. I have also upped my water intake.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×